Methadone Anonymous Forums / METHADONE DISCUSSION / Archives / 08-17-2012 / Antidepressants and Methadone Interactions??

Topie: Antidepressants and Methadone Interactions??
November 22nd, 2011 09:08 PM
Speechie I was wondering if anyone could tell me the safest antidepressant to take while on Methadone Maintenance Treatment. My exhausted research on the internet has left me more confused since there are soo many different opinions, as well as, old research, that I thought I ask all of you, who I feel have much more experience and first hand knowledge with regards to drug interactions and methadone. Any advice, personal experiences, etc.. would be so very appreciated! Thank you
November 22nd, 2011 09:25 PM
seekndstry Hi Speechie, I am no expert but I have taken a few antidepressants while on methadone. I have been on MMT for 3 years and I have been taking welbutrin for 2 1/2 yrs. I have never noticied any side effects. I did try to switch to celexa when I lost my insurance and it is cheaper. But I could not stay awake for the 2 weeks I was on it. So I pay the extra money and feel human with the welbutrin. Everyones chemistry is different so of course the best thing is to find a doctor knowledgeable about your situation and go from there. Good luck......lisa....
November 23rd, 2011 09:42 AM
Speechie Do you find that Wellbutrin helps with your energy level? I am on 50 mgs of methadone wirh no need to increase but i wear out in the late afternoon and find i feel like a black cloud is desending on me. I feel adding a antidepressant would help but i cant help but fear that i will have to try so many different ones to weed out the one that works. I will for sure do some research on Wellbutrin since it has worked for you. Do u mind telling me more about it? Like how much do you take, any side effects, when u take it etc...sorry for all the questions, I'm just feeling despair. Thank you Lisa for the info.
November 23rd, 2011 11:18 AM
mike9158 Hi everyone,

I have been on MMT & Suboxone since 1998 and have taken several anti-depressants during that time. The rule of thumb is that it really depends on the individual. I am currently on 60mg of Prozac daily, which is considered a high dose, and this never effected my MMT, nor has it affected my Suboxone treatment. Several years ago, I tried Paxil and found that it made me nervous and made me grind my teeth. I was also put on Cymbalta and that scared me because it left me having very dark thoughts...even suicidal thoughts. I went on Welbutrin when I was tapering down off methadone to make the Suboxone switch back in 2009, and I had no ill effects from the Welbutrin.
I'm certainly not a doctor, so I am only relating what happened with me. I have found over the years that Pharmacists often have better advice as far as drug interactions than doctors do. Pharmacists are required to keep updated on all new finding regarding drugs and drug interactions where doctors are not. Unfortunately, doctors are often "behind the times" when it comes to topics like drug interactions. Again, that is just my opinion and my experience.

BTW, it's good to see you all posting here. There are a lot of "newbies" here that I am meeting since I've been back and it's always good oo see new faces.
SeekNDestroy, I know you're not a "newbie"...lol..I remember you from the last time I was here. Good to see you too. Take care all, Mike9158
November 23rd, 2011 11:47 AM
MTGIRL I take Lamictal and Prozac and am on 60mgs of methadone for pain. Most of my drugs make me tired so the doctor added the prozac along with a small dose of Provigil to my regimen and it has helped tremendously. I was sleeping 15 hours a day at one time and now that am on my own I cant be doing that unless my son is at his fathers house and that wont be often. But the provigil is basically a drug for people who have narcolepsy and sleep apnea. I have the latter so it helps me because my sleep patterns are terrible. But out of all the antidepressants, I have noticed prozac to help me stay up longer than any of the other ones. Lamictal is a mood stabilizer.
November 23rd, 2011 02:38 PM
Speechie Thank you Mike and Donna for all the good info. It's good to know I'm not alone and can get quick responses in my time of need. I find I am withdrawing and isolating from family and it really helps to know you guys are out there and willing to share your wisdom and information. Thank you again....Vicki
November 23rd, 2011 05:42 PM
kei I tried to look up some information on any countereactions of antideprssants, with mmt, but no luck on finding any quickly, the search engine on this computer sux, i need to update it..........if I find anything I'll let you know.
Talking with your pharmacist and Dr. would be the best.
Do not mix benzo's with methadone, some people can and it works for them if they have a dual diagnosis, but that has to be determined by your Dr.'s
it is good to see everybody here. Sorry I could not be much help in this area.
November 23rd, 2011 06:32 PM
mike9158 Hi everyone,
Vicki, always know that you have people here who care. That's what this is all about because there is nothing worse than feeling like we're all alone or the no one understands us or why we feel the way we do. Addicts have unique needs that others don't always understand...it's like trying to describe severe withdrawal to someone who has never gone through it. It's basicaly impossible to do.

Don't hesitate to join us whenever you want to. You'll find a lot of good caring people and a lot of good information as well. And the nice thing is, you never know when something you post or add might help someone else in need. Take care, Mike9158
November 24th, 2011 05:14 PM
MTGIRL Glad to be of help sweetie, just call on us and we are here ok? Anything you need to know, you can PM , call on phone (I have my number listed somewhere in the forums) or just post ok?